MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE ADVANCE FLEXTIP; CATHETER, PERIPHERAL, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE ADVANCE FLEXTIP; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number VPR-GW-FLEX14
Medical Device Problem Codes Material Separation (1562); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/11/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the information received, the investigation determined that the reported material separation, device damaged by another device, foreign body in patient, delay to treatment, and serious injury appears to be related to user error.In this case, it is possible that the material separation, device damaged by another device, foreign body in patient, delay to treatment, and serious injury are the result of use of device placement and not maintaining adequate space between the oad and spring tip.It was reported that the physician was aware they were too close to the tip of the viperwire guidewire but continued advancing as close as they can as this was a last effort to prevent surgery.This resulted in the oad crown coming in contact with the viperwire tip causing guidewire fracture.The dback periph exch 1.25mm sl 145cm oad us instruction for use (ifu), warns: ¿never advance the orbiting crown to the point of contact with the guide wire spring tip or other distal device.The maximum travel of the crown advancer knob¿and therefore the shaft tip¿is 15 cm.Moving the crown advancer knob forward moves the shaft tip an equal distance toward the guide wire spring tip.When moving the crown advancer knob, make sure there is sufficient distance between the guide wire spring tip (or other distal device) and the distal end of the shaft (10 cm minimum).If the distance between the shaft tip and the guide wire spring tip (or other distal device) is insufficient, the shaft tip may damage the guide wire spring tip (or other distal device) and result in device or component dislodgement.Distal detachment and embolization may result.¿ based on the results of the complaint investigation, there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.
 
Event or Problem Description
It was reported that a 1.25 solid diamondback 360 peripheral exchangeable orbital atherectomy device (oad) was used for treatment of heavily calcified, non-tortuous, chronic total occlusion (cto) lesion in right superficial femoral artery (sfa) through left femoral artery up-and-over approach.A 7fr sheath was in use.An abbott command guide wire was initially advanced to the lesion as far as it can go and exchanged for a viperwire advance peripheral guide wire with flex tip.The viperwire guidewire was then advanced halfway through the sfa.There was no wire bias.Initial treatment was started.The physician was aware they were too close to the tip of the viperwire guidewire but continued advancing as close as they could as this was a last effort to prevent surgery.This resulted in the oad crown coming in contact with the viperwire tip causing guidewire fracture.The viperwire radiopaque tip remained in the right sfa without further medical intervention since the physician believed no device could get through the occlusion.The oad and the viperwire were removed.The procedure was aborted.The patient was scheduled for surgical femoral bypass.The date of the procedure was unknown.It was noted that atherectomy was performed as a last attempt intervention before bypass surgery as per request of the patient.The physician does not have any concerns about the fractured component and does not intend to remove the component.The patient was stable and discharged the same day as planned.

Brand Name
VIPERWIRE ADVANCE FLEXTIP
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key23730325
Report Number3004742232-2025-00365
Device Sequence Number21246963
Product Code MCW
UDI-Device Identifier10852528005718
UDI-Public(01)10852528005718(17)261031(10)553093-1
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K180416
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVPR-GW-FLEX14
Device Catalogue Number7-10041-03
Device Lot Number553093-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2025
Initial Report FDA Received Date12/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR
Patient SexFemale
Patient Weight74 KG